Format

Send to

Choose Destination
Int J Crit Illn Inj Sci. 2019 Oct-Dec;9(4):203-205. doi: 10.4103/IJCIIS.IJCIIS_42_19. Epub 2019 Dec 11.

Swan-Ganz catheter causing anaphylactic shock: A rare case report.

Author information

1
Department of Surgery, New York University School of Medicine, New York, NY, USA.
2
Department of Internal Medicine, Maimonides Medical Center, New York, NY, USA.
3
Department of Internal Medicine, Shifa College of Medicine, Islamabad, Pakistan.

Abstract

Latex-induced anaphylactic reactions are often underestimated in patients having procedures in a catheterization lab, intensive care units, or in operating rooms. Most physicians are not aware that almost all balloons in the Swan-Ganz catheter (SGC) are made up of latex. Direct exposure of these latex balloons in the blood can cause severe anaphylactic reactions, even in patients with no previous history of allergies. We present a case of a 53-year-old male, who underwent a SGC placement for cardiovascular evaluation. Immediately after the SGC insertion, he developed circulatory shock. On further investigation, we discovered that SGC balloon contained latex as one of the components. Physicians should be aware of latex-based products such as SGC balloon, which can cause anaphylactic shock even in case of no prior allergies to latex.

KEYWORDS:

Allergy; Anaphylactic shock; Swan-Ganz catheter

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center